Format

Send to

Choose Destination
Clin Infect Dis. 2019 Oct 14. pii: ciz999. doi: 10.1093/cid/ciz999. [Epub ahead of print]

Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials.

Author information

1
Brigham and Women's Hospital, Harvard Medical School, Boston, MA, USA.
2
University of Colorado School of Medicine, Aurora, CO, USA.
3
The University of Texas Health Science Center, Houston, TX, USA.
4
University Hospitals Cleveland Medical Center and Case Western University, Cleveland, Ohio, USA.
5
Barts Health NHS Trust, London, UK.
6
University Hospital Essen, Essen, DE.
7
Johns Hopkins University School of Medicine, Baltimore, MD, USA.
8
University Hospital Bonn, Bonn, DE.
9
Gilead Sciences, Inc., Foster City, CA, USA.
10
Infectious Disease Medical Center, Hamburg, DE.
11
King's College Hospital NHS Foundation Trust, London, UK.
12
Mortimer Market Center, London, UK.
13
Vanderbilt University Medical Center, Nashville, TN, USA.

Abstract

BACKGROUND:

Initiation of antiretroviral therapy (ART) often leads to weight gain. While some of this weight gain may be an appropriate return-to-health effect, excessive increases in weight may lead to obesity. We sought to explore factors associated with weight gain in several randomized comparative clinical trials of ART initiation.

METHODS:

We performed a pooled analysis of weight gain in 8 randomized controlled clinical trials of treatment-naïve people with HIV (PWH) initiating ART between 2003-2015, comprising over 5,000 participants and 10,000 person-years of follow-up. We used multivariate modeling to explore relationships between demographic factors, HIV disease characteristics, and ART components and weight change following ART initiation.

FINDINGS:

Weight gain was greater in more recent trials and with the use of newer ART regimens. Pooled analysis revealed baseline demographic factors associated with weight gain including lower CD4, higher HIV-1 RNA, no injection drug use, female sex and black race. Integrase strand transfer inhibitors (INSTIs) were associated with more weight gain than protease inhibitors or non-nucleoside reverse transcriptase inhibitors (NNRTI), with dolutegravir and bictegravir associated with more weight gain than elvitegravir/cobicistat. Among the NNRTIs, rilpivirine was associated with more weight gain than efavirenz. Among nucleoside/nucleotide reverse transcriptase inhibitors, tenofovir alafenamide was associated with more weight gain than tenofovir disoproxil fumarate, abacavir, or zidovudine.

INTERPRETATION:

Weight gain is ubiquitous in clinical trials of ART initiation, and is multifactorial in nature, with demographic factors, HIV-related factors, and the composition of ART regimens contributing. The mechanisms by which certain ART agents differentially contribute to weight gain are unknown.

KEYWORDS:

HIV; antiretroviral therapy; obesity; weight gain

PMID:
31606734
DOI:
10.1093/cid/ciz999

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center